A 12 year old, learning-disabled boy with epilepsy was admitted to the University of Connecticut Health Center, Farmington, CT because of symptomatic folate deficiency and newly diagnosed acute intermittent porphyria. Seizures and global developmental delays were noted by 12 months of age. Seizures required multiple drug combinations, and optimal control was obtained with carbamazepine, valproate, and methsuximide. The patient was hospitalized because of abdominal pain, vomiting, anorexia, and behavioral changes. He developed hypertension, hyponatremia, and anemia. The urine became brown in color, positive for urobilinogen, and showed elevated coproporphyrins, uroporphyrins, aminolevulinic acid, and porphobilinogen (PBG). Erythrocyte and maternal PBG deaminase measurements were decreased. RBC folate levels were deficient. Oral folate, 0.5 mg/d, resulted in correction of the anemia and no recurrence of porphyric crises. 
COMMENT. Serum folate should be determined in patients with acute intermittent porphyria requiring chronic anticonvulsant therapy. A folate deficiency induced by the AEDs may further reduce red blood cell production and precipitate a porphyric crisis. Folate supplements are beneficial as an adjunct to the carbohydrate loading in therapy for a porphyric crisis or its prevention.